This is NOT normal for anyone. You are experiencing a very low blood sugar and you need to do something about it now.
Here are some suggestions:
- If you feel that your blood glucose is too low, test it. If it is 70 mg/dl or lower, you should eat or drink 15 grams of carbohydrate quickly 1/2 cup of fruit juice, such as:
- 1-2 teaspoons of sugar or honey
- 1/2 cup of regular soda
- 5-6 pieces of hard candy
- Glucose gel or tablets (take the amount noted on the package to add up to 15 grams of carbohydrate)
- 1 cup of milk
- Test your blood sugar again in 15 minutes. If it is still below 70 mg/dl, eat another 15 grams of carbohydrate. If your blood glucose is not low but your next meal is an hour away, have a snack with starch and protein, such as:
- Crackers and peanut butter or cheese
- Half a ham or turkey sandwich
- Crackers or cereal with a cup of milk
Lows can very as dangerous as highs…and you need to have supplies on hand to deal with them. I carry life-saver type candies in my purse and have a jar of them in the house, so I can get to them, or someone can get to them for me. There are glucose tablets available in most drugstore pharmacies, and they fit in your purse or bag. OJ is good, but if you are having a nauseated feeling, not so hot. Real soda is another good one.
Good luck, and please check in and tell us how you are feeling.
With respect to Cathy, 69 isn’t a very low BG. Below 70 is considered low, so 1 pt below 70 isn’t very low.
You feel terrible, so treat your low to get back to your target BG. To do this, you need to know how much 1 gram of glucose effects you.
orange juice orange juice orange juice. it’s a fast pick up. a meal or complex carbs will take longer to bring you up. if you are under 70 i would drink juice. capri suns are really helpful. they are enough to bring you up, and they wont make you too high
You will be surprised how little you need to eat to bring up a low. So it’s important not to overeat in these cases. 15g of carb is almost definitely enough. I usually require much less for a mild low. I drink a shot glass of orange juice (really just a shot is all I need) or eat 5-6 smarties (the little ones) and then I eat the next meal early if possible.
I remember my first low. So I can relate to why it is a scary feeling, but you just need to program yourself to focus on treating the low and know that you will feel fine soon. Now you know what it feels like and can react whenever you need to. It’s just your body telling you that you need to eat some fast acting carbs.
Thank everybody for the replies!!
I had a snack and then I took my BYETTA shot… I didn’t think it would drop me so low so quickly. I remember eating and having the food start to look bad. If you ever used BYETTA then you will know what I am taking about. by the time I got home I started the shaking and sweating… The lowest I have been was 48 and it was because of BYETTA.
Yowza. That is good your blood sugar is 69 mg/dl, but that is not really low. You may feel a little uncomfortable, but that is what I would term “barely” treatable. You could maybe have “one” Smartie or Dex4 and feel fine. I good general rule is to treat anything under 70 mg/dl. My experience with Byetta is that there is some risk of hypos and in my case it is related to the stomach action. Usually, Byetta will cause delayed stomach emptying, making you feel full. I have had a few instances where it did not work properly and I had stomach dumping. Typically, I might go to a restaurant, be late in getting my meal, have a bit of appettizer, the stomach empties improperly and whoosh the food just dumps out of my stomach, right through me and I am off the bathroom. Unfortunately, my body is still revving up to produce an insulin surge to match that food, but it is long gone. The result, a fast onset hypo.
But realize, while you feel uncomfortable, your body will naturally protect you. I’ll dump a sugar packet (6g carbs) in my mouth to avoid getting sick, but I will mostly feel better within 15 minutes anyway. The real problem is when you are on insulin, in that case, your counterregulatory response is suppressed, and your only defense is to ingest some carbs.
So my advice. Look carefully at the timing and eating conditions which set off your hypos. Byetta amplifies your insulin secretion in response to eating. If you eat something, you will get an insulin surge, but if the food you actually digest is mismatched with that signal, you can have an issue. A general rule would be to not take Byetta right after a snack/meal. Observe your reaction to timing and size of meals, as an individual you may react strongly or improperly to certain sizes of meals at certain times after your injection. In my case, I’ve had hypos having a small snack right after my shot, so I don’t eat a small snack after my shot.
69 is low enough to take action, but not worry or despair. Learn to listen to your body. We all get the “low” feeling at different numbers, but you will learn when it too low for you. It took me four years of being type 2 insulin dependent before hitting anything below 100. Now I dip into the 60’s a few times a week. 50 is my all time current low. For years I have avoided all sugar. Now I have to keep an emergency stash. Check your local .99 cent store. They almost always have a good selection of miniature candy bars like for Halloween. This gives you the sugar you need and portion control. It is a nice treat for a while. Now I am honestly not in the mood for a miniature candy bar at 3am, but it gets me through the night.
I was in the low 70’s the other day after eating and it was extremely uncomfortable (happened within 30 minutes of food intake). I was not in any immediate danger with this number of course but…(crushing feeling on my chest, sweaty palms, breathing issues (minor), and I felt very cold.
The only thing that worked was to eat again and within 15 min. I was mostly fine.
I am not on any medication - my body has been over reacting.
I wondered why such a ‘high’ number would do that to me. Best I can figure it’s the speed of the insulin and the additional reactions that causes. Thus making the actual number not as important as the biological aspects behind the issue.
So IMO if you feel it, treat it (don’t under-treat or over-treat if possible since that will cause the whole thing to start again). I didn’t do anything for around 30 min. with no result. Only eating made it better.